" />
Published On: Tue, Aug 11th, 2015

OTC DRUGS: simple but complex

 
by Toyin Komolafe

In situations of allergies, constipation, cold and flu (influenza), nausea and malaria, the common practice is for individuals to walk into a pharmacy and pick up a doggie bag of colourful drugs purchased on a whim, word of mouth or simply by watching an entertaining television advert!
As simple as Over the Counter (OTC) drugs may seem, OTC medicines can have unpleasant side effects and sometimes have severe consequences on people’s lives and livelihood. Some the maudlin outcomes of drug abuse include side effects as a result of drug-to-drug interactions, food-to-drug interactions, and allergic pushbacks.
For instance,  patients who take Artesunate Amodiaquine Winthrop for the treatment of malaria may risk serious adverse reactions including sleeplessness, hallucination, nightmares, tongue-twisting, high fever, dizziness and in severe cases, liver damage.
Most users do not read the labels and prescriptions closely, and for those who do, they hardly see the potential problems the drug may cause. Some of the resultant problems may be a result of taking too much of such a medication at a time, taking the medication for too long a period of time or  using such medication in the wrong way.
The King of Pop, Michael Jackson was put on more than eight prescription medications, including three powerful narcotic pain killers by his personal physician, which eventually led to his death. Joan Rivers also was said to have died of therapeutic complication with propofol sedation. Jimi Hendrix, the legendary guitarist was said to have died from overdose of sleeping pills and inhalation of vomitus, these are some of notable international figures who died of drug overdose.

 
As much as death rates in Africa countries such as Nigeria are attributed to a lot of social economic factors, the truth is that a considerable percentage of these unexplainable deaths come from unrecommended drug prescriptions.
Hallmark checks reveal that a large number of individuals would rather prefer to patronise patent drug dealers when they notice any ailment in their body rather than visit a hospital. Some consider the financial cost of paying for the service of a qualified doctor, while it is just cheer negligence on the part of others.
“My salary is meagre and we are not being paid regularly so I hardly go to the hospital. I have friends and relatives who are doctors, whenever I notice any health issue, I talk to them over the phone, and they prescribe the drug to use- which I buy from a nearby chemist or pharmacy.” Sade said when she was asked how often she visits the hospital when she has an ailment.
When asked if she has ever had a drug allergy, she replies “When I was young, I used to hallucinate whenever I take anti malaria drugs.”
Lola on the other hand said, “Whenever I have any health issue, I take herbs, sometimes I take lime and tea for malaria. If it is stomach pain, I get drugs from a nearby pharmacy.”
Other people who were asked similar question reveal that they do a lot of Over The Counter (OTC) drugs, even when they have hospital cards. Some said when it is not so severe, such as malaria, they treat it with OTC drugs. The larger percentage of people who were interviewed are educated, this shows that patronising OTC drugs doesn’t necessarily have to do with the educational background or level of exposure of the person, educated people also do this. Although, our checks further reveal there are more cases of patronage amidst uneducated and modestly schooled people.
One of those who have got their fingers severely burnt taking OTC drugs is David Owowanle, an IT Specialist who suffered severe adverse reaction from Artesunate Amodiaquine Winthrop which made him lose sleep for about 5 days, causing him mental problems, hallucination, nightmares, paranoia, tongue-twisting and constant headache among other complaints.
Recounting his ordeal, he said he started the medication on Thursday June 25, 2015 to Saturday 27 June, 2015. He started to react on Sunday June 28, 2015.

 

 
“I couldn’t sleep, from Sunday till Thursday, so I went back to the pharmacy where I bought the drug- to complain. The pharmacist gave me sleeping pills on Thursday July 2, 2015; I used it till Friday night. All through this period I could not sleep.”
He said his condition deteriorated on Friday July 3, 2015.  “It got worst during midnight of Friday July 4, 2015 and I started having terrible nightmares and hallucinations. I was seeing people that I have never met before, and was hearing strange voices. By 4 amon Saturday, I ran out of my room scared because a voice kept shouting in my head, that I should call Nerimayah!!! the other way round.
“The pain and migraine became unbearable so I ran out of the house by 4.20 am that morning to the hospital.”
Owowanle said when the owner of the pharmacy where the drug was dispensed was questioned; he said his reactions to the drug may be due to his physiological make-up, as that would be the first time they would get such a complaint at the pharmacy.  A close look at the prescription of the drug however reveals that one out of every hundred person who takes the drug may suffer from such adverse reactions. Owowanle’s doctor confirmed that he was treated for acute drug reaction.
Dr Agbaeze, a doctor with USAID presently working in rural communities on HIV related cases said “Winthrop itself is not bad. People who react to lumefantrin, which causes abdominal upset, often do well with Winthrop. It all boils down to the fact that there are different body systems which make individuals react differently”
The health care system in the country is in a very pitiable state, every hospital worker including the ward orderlies and domestic staff inclusive, are all seen as qualified to prescribe drugs.
“It is no right to patronise patent drug dealers, most of them are not really certified to dispense drugs. They can combine multiple drugs with drug interactions. Also in a bid to make more profit, they could give them expired drugs,” Agbaeze said.
“People use symptoms like cough, headache and fever to generalise, saying they have malaria, without actually consulting a doctor. Talking too much of such OTC drugs that are not prescribed by a physician have adverse effect on the kidney and liver.”
She relates such acts to ignorance, “Poverty is one of our major problems in Nigeria as many cannot afford going to the hospital. Most of them also grew up to this, they just accept it is a norm because they grew up with their parents telling them to collect drugs from a nearby chemist for any ailment they suffer. I feel it is a mindset and it has to do with upbringing. People who grew in families where they don’t value health may not take going to the hospital seriously.
Dr Agbaeze narrates her personal experience on the field in a rural community in the Eastern part of Nigeria. “I met a woman who said she has been very sick, but she has been patronising a local chemist near her house for months where they have been prescribing several drugs for her, and her condition kept deteriorating.
“Results however showed that she was HIV positive. Amazingly, the woman took the news well, she said she was happy that at least she knows what was wrong with her.
“I also met a patient who didn’t go to the hospital saying she was sure she had spiritual attacks”
She however advised people to visit hospitals, if not, health centers that are usually more affordable.
“There are sicknesses beyond malaria and typhoid. Fever is not synonymous with malaria, it could mean just anything.
“A full container of Flagil is about 1,000 tablets and some pharmacy wouldn’t want to throw that volume of drugs away when it expires, so they still prescribe it to consumers.”
She advised that people should see their doctors when they notice ailments. You can take pain relief like paracetamol when you notice you have a headache in the midnight but if it persists, you shouldn’t take it over again as too much of it can cause damage to the liver.
“Some of these pharmacies could actually be standard but to save cost, they may employ the service of an auxiliary nurse who isn’t qualified. These may jeopardise the health of those who patronise them,” she added.

© 2015, Hallmarknews. All rights reserved. Reference and link to this site is required if you wish to reuse any article.

Reactions from Facebook

comments and opinions

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>